×

Fractal dimensions and the phenomenon of intermittency in quantum dynamics. (English) Zbl 1012.81018

Let us consider a separable Hilbert space \(\mathcal H\), an orthonormal basis \(\{e_n\}_{n=1}^{\infty}\) and a self-adjoint operator \(H\). Let \(\psi_t=e^{-itH}\psi\) be the solution of the Schrödinger equation with initial state \(\psi\). With \(X=\sum_nn(\cdot,e_n)e_n\) being the position operator the time-averaged moments of order \(p\) for \(\psi\) are defined by \[ \langle\langle|X|^p\rangle\rangle_{\psi,T}=\frac{1}{T}\int^T_0\||X|^{p/2}e^{-itH}\psi\|^2_{\mathcal H} dt. \] Let \[ \alpha^-(\psi,p,d)=\liminf_{T\to\infty}\frac{\log\langle\langle|X|^p\rangle\rangle_{\psi,T}}{\log T}, \qquad \alpha^+(\psi,p,d)=\limsup_{T\to\infty}\frac{\log\langle\langle|X|^p\rangle\rangle_{\psi,T}}{\log T}. \] The main result of the paper is the following: for any self-adjoint operator \(H\) and for any initial state \(\psi\) such that the associated spectral measure \(d\mu_{\psi}\) satisfies \(D^{\pm}_{\mu_{\psi}}(s)<\infty\) for any \(s\in(0,1)\), then \(\alpha^{\pm}(\psi,p,d)\geq D^{\pm}_{\mu_{\psi}}(1/(1+p/d))p/d\), where \(D^{\pm}_{\mu_{\psi}}(q)\) are \(q\)th generalized fractal dimensions. This result improves results obtained in terms of Hausdorff and packing dimensions [see, for example, I. Guarneri and H. Schulz-Baldes, Math. Phys. Electron. J. 5, Paper No. 1, 16 p. (1999; Zbl 0910.47059)].

MSC:

81Q99 General mathematical topics and methods in quantum theory
81Q05 Closed and approximate solutions to the Schrödinger, Dirac, Klein-Gordon and other equations of quantum mechanics
35J10 Schrödinger operator, Schrödinger equation
35Q40 PDEs in connection with quantum mechanics
28A80 Fractals

Citations:

Zbl 0910.47059
PDF BibTeX XML Cite
Full Text: DOI

References:

[1] J.-M. Barbaroux, J.-M. Combes, and R. Montcho, Remarks on the relation between quantum dynamics and fractal spectra , J. Math. Anal. Appl. 213 (1997), 698–722. · Zbl 0893.47048
[2] J.-M. Barbaroux, F. Germinet, and S. Tcheremchantsev, Nonlinear variation of diffusion exponents in quantum dynamics , C. R. Acad. Sci. Paris. Sér. I Math. 330 (2000), 409–414. · Zbl 0963.81024
[3] ——–, “Quantum diffusion and generalized Rényi dimensions of spectral measures” in Journées “Équations aux dérivées partielles” (La Chapelle sur Erdre, France, 2000) , exp. no. I, Univ. Nantes, Nantes, 2000.
[4] ——–, Generalized fractal dimensions: Basic properties and equivalences , to appear in J. Math. Pures Appl. (9).
[5] J.-M. Barbaroux and H. Schulz-Baldes, Anomalous quantum transport in presence of self-similar spectra , Ann. Inst. H. Poincaré Phys. Théor. 71 (1999), 539–559. · Zbl 1076.82531
[6] J.-M. Barbaroux and S. Tcheremchantsev, Universal lower bounds for quantum diffusion , J. Funct. Anal. 168 (1999), 327–354. · Zbl 0961.81008
[7] J. Bellissard and H. Schulz-Baldes, Anomalous transport: A mathematical framework , Rev. Math. Phys. 10 (1998), 1–46. · Zbl 0908.47066
[8] J.-M. Combes, “Connections between quantum dynamics and spectral properties of time-evolution operators” in Differential Equations with Applications to Mathematical Physics , ed. W. F. Ames, E. M. Harrel, and J. V. Herod, Math. Sci. Engrg. 192 , Academic Press, Boston, 1993, 59–68. · Zbl 0797.35136
[9] J.-M. Combes and C. Mantica, Fractal dimensions and quantum evolution associated with sparse potential Jacobi matrices , preprint, 2000,
[10] C. D. Cutler, Some results on the behaviour and estimation of the fractal dimensions of distributions on attractors , J. Statist. Phys. 62 (1991), 651–708. · Zbl 0738.58029
[11] S. De Bièvre and G. Forni, Transport properties of kicked and quasi-periodic Hamiltonians , J. Statist. Phys. 90 (1998), 1201–1223. · Zbl 0923.47042
[12] S. De Bièvre and F. Germinet, Dynamical Localization for the random dimer Schrödinger operator , J. Statist. Phys. 98 (2000), 1135–1148. · Zbl 1005.82028
[13] D. H. Dunlap, H.-L. Wu, and P. W. Phillips, Absence of localization in a random dimer model , Phys. Rev. Lett. 65 (1990), 88–91.,
[14] K. J. Falconer, Techniques in Fractal Geometry , Wiley, Chichester, England, 1997. · Zbl 0869.28003
[15] I. Guarneri, Spectral properties of quantum diffusion on discrete lattices , Europhys. Lett. 10 (1989), 95–100.
[16] –. –. –. –., On an estimate concerning quantum diffusion in the presence of a fractal spectrum , Europhys. Lett. 21 (1993), 729–733.
[17] I. Guarneri and H. Schulz-Baldes, Intermittent lower bound on quantum diffusion , Lett. Math. Phys. 49 (1999), 317–324. · Zbl 1001.81019
[18] ——–, Lower bounds on wave packet propagation by packing dimensions of spectral measures , Math. Phys. Electron. J. 5 (1999), no. 1, . · Zbl 0910.47059
[19] –. –. –. –., Upper bounds for quantum dynamics governed by Jacobi matrices with self-similar spectra , Rev. Math. Phys. 11 (1999), 1249–1268. · Zbl 0969.81018
[20] T. C. Halsey, M. Jensen, L. Kadanov, I. Procaccia, and B. Schraiman, Fractal measures and their singularities: The characterization of strange sets , Phys. Rev. A (3) 33 (1986), 1141–1151. · Zbl 1184.37028
[21] H. G. E. Hentschel and I. Procaccia, The infinite number of generalized dimensions of fractals and strange attractors , Phys. D 8 (1983), 435–444. · Zbl 0538.58026
[22] S. Jitomirskaya and Y. Last, Power-law subordinacy and singular spectra, I: Half-line operators , Acta Math. 183 (1999), 171–189. · Zbl 0991.81021
[23] R. Ketzmerick, K. Kruse, S. Kraut, and T. Geisel, What determines the spreading of a wave packet? , Phys. Rev. Lett. 79 (1997), 1959–1963. · Zbl 0944.81002
[24] R. Ketzmerick, G. Petschel, and T. Geisel, Slow decay of temporal correlations in quantum systems with Cantor spectra , Phys. Rev. Lett. 69 (1992), 695–698.,
[25] A. Kiselev and Y. Last, Solutions, spectrum, and dynamics for Schrödinger operators on infinite domains , Duke Math. J. 102 (2000), 125–150. · Zbl 0951.35033
[26] H. Kunz and B. Souillard, Sur le spectre des opérateurs aux différences finies aléatoires , Comm. Math. Phys. 78 (1980/81), 201–246. · Zbl 0449.60048
[27] Y. Last, Quantum dynamics and decomposition of singular continuous spectra , J. Funct. Anal 142 (1996), 406–445. · Zbl 0905.47059
[28] G. Mantica, “Quantum intermittency in almost periodic systems derived from their spectral properties” in Lattice Dynamics (Paris, 1995) , Phys. D 103 , North-Holland, Amsterdam, 1997, 576–589. · Zbl 1194.81085
[29] –. –. –. –., “Wave propagation in almost-periodic structures” in Physics and Dynamics Between Chaos, Order, and Noise (Berlin, 1996) , Phys. D 109 , North-Holland, Amsterdam, 1997, 113–127. · Zbl 0925.58041
[30] L. Olsen, A multifractal formalism , Adv. Math. 116 (1995), 82–196. · Zbl 0841.28012
[31] Y. B. Pesin, Dimension Theory in Dynamicals Systems: Contemporary Views and Applications , Chicago Lectures in Mathematics, Univ. Chicago Press, Chicago, 1996.
[32] F. Piéchon, Anomalous diffusion properties of wave packet on quasiperiodic chains , Phys. Rev. Lett. 76 (1996), 4372–4375.,
[33] M. Reed and B. Simon, Methods of Modern Mathematical Physics, I: Functional Analysis , Academic Press, New York, 1972. · Zbl 0242.46001
[34] R. del Rio, S. Jitomirskaya, Y. Last, and B. Simon, Operators with singular continuous spectrum, IV: Hausdorff dimensions, rank one pertubations, and localization , J. Anal. Math. 69 (1996), 153–200. · Zbl 0908.47002
[35] S. J. Taylor and C. Tricot, Packing measure, and its evaluation for a Brownian path , Trans. Amer. Math. Soc. 288 (1985), 679–699. · Zbl 0537.28003
[36] S. Tcheremchantsev, Mixed lower bounds in quantum dynamics , preprint, 2001,
[37] ——–, in preparation.
[38] M. Wilkinson and E. J. Austin, Spectral dimension and dynamics for Harper’s equation , Phys. Rev. B 50 (1994), 1420–1429.,
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.